3. A 25-year-old woman with a history of epilepsy presents to the emergency room with impaired attention and unsteadiness of gait. Her phenytoin level is 37. Examination of the eyes is most likely to show which of the following?
A) Abducens Palsy
C) Impaired convergence
E) Impaired upgaze
Correct Answer B. Lateral beating movements of the eyes
Most rhythmic to-and-fro movements of the eyes are called nystagmus. Nystagmus has a fast component in one direction and a slow component in the opposite direction. Nystagmus with a fast component to the right is called right-beating nystagmus. Phenytoin (Dilantin) may evoke nystagmus at levels of 20 to 30 mg/dL. The eye movements typically appear as a laterally beating nystagmus on gaze to either side; this type of nystagmus is called gaze-evoked. If the patient has nystagmus on looking directly forward, he or she is said to have nystagmus in the position of primary gaze. Therapeutic levels for phenytoin are usually 10 to 20 mg/dL, and some patients develop asymptomatic nystagmus even within that range.
Ataxia, dysarthria, impaired judgment, and lethargy may also occur at toxic levels of phenytoin. Many other drugs also evoke nystagmus